You are currently viewing Had a nasty vaccine reaction? It could have been a nocebo effect…

Had a nasty vaccine reaction? It could have been a nocebo effect…

Chances are that in the last year you have received at least one dose of the available Covid-19 vaccines. It is also likely that you have read about reactions to vaccines on social media, online, in mainstream media, or heard about them anecdotally from a friend. It is even possible that you have said, shared or posted such information yourself.

In the meantime, in late November 2021, a study published in The Lancet described reported adverse reactions of 45,000 people involved in Covid-vaccine trials. Fatigue was reported by up to 1 in 3 participants. So was headache. One in ten reported generalised muscle pains, and almost 1 in 5 had injection site reactions. Younger people were more likely to report adverse reactions.

However, what is most interesting is that those reports came from patients who received a dummy (placebo) vaccination. They can not be attributed to the vaccine itself. While there is clearly an excess incidence of these adverse events with the vaccination, than with a placebo, it is evident that most of these events are not due to the vaccine, and the authors have correctly attributed the nocebo reaction as the cause of most of these symptoms.

The “nocebo” response is defined as “a negative reaction characterised by the expression of adverse symptoms largely driven by the expectation of the individual” (Planes S., 2016). Other studies demonstrated that the more you hear about side-effects, the more likely you are to experience them. Simply reading about, or hearing about from a college, about real or imagined reactions is more then enough to make you experience them, while if fact they have nothing to do with the vaccination.

You can read more about the nocebo effect here (Witkowski T., Zatonski M., 2021)

This effect is not limited to vaccines. A popular example comes from the UK, where muscle pain is an often discussed (but rare) side effect of statins. As expected, muscle pains after administration of statins are much more commonly reported as side effect of the treatment when compared to other European countries.

So next time you read about, or talk about your bad reaction to a vaccine, it is very likely that this is actually not the case…

Leave a Reply